PSA Update #3

It’s that time again!  Time for me to tell you what’s happening with my prostate cancer (PCa) journey.  I post these PSAs not only to keep my friends and family informed but also as a resource for anyone else who has the misfortune to get a prostate cancer diagnosis.  This post might fall into the category of too much information (TMI), so be forewarned, but also there will be some humor, maybe some bee references and some good news at the end.

I finished my Cyberknife radiation treatments on June 5th and a couple of weeks later, I started a six month course of Androgen Deprivation Therapy (ADT).  The ADT (according to my doctor) should bring my odds of long term cure from 85% up to 95%.  The goal of ADT is to reduce my testosterone levels to (near) zero.  Prostate cancer cells feed on testosterone, so the idea is that by removing testosterone, any little PCa cells that might be still floating around in my body will get fried.  For men with metastatic PCa (i.e., it’s spread to other parts of the body – Stage 4), ADT is a primary treatment.  I opted to get monthly shots (Lupron) instead of one 6 month shot so if I had to, I could stop at any point during the treatment.  ADT is not without it’s side effects.  As you can imagine, reducing testosterone in a healthy, virile male (or me) will most likely bring out his feminine side.  I think of it like going through menopause – hot flashes, no sex drive, loss of muscle mass, mood swings, weepy moments – I got ’em all (here comes the TMI part).

The hot flashes started about 3 weeks ago.  One my family’s favorite movies is Mrs. Doubtfire – and Diana reminded me of this scene:

My doctor told me to think of them as “power surges”.  We’ve been having a long spate of 90+ degree weather (F), so sometimes I’m not sure if I’m just overheated or getting a “surge”.  When they come on, I feel a warm glow and I just sit back and let it wash over me and (for now) kind of relish in it and laugh.  I almost look forward to having these in the colder weather, since I’m generally always cold.  I’ll be the one sitting around in a T-shirt while everyone else is in down coats.

The worst side effect is the loss of my sex drive – something that’s been with me since my teen years.  ADT is effectively “chemical castration”.  I’d always heard about that in relation to sex-offenders and now I know why it’s an effective treatment.  The husband of one of Diana’s yoga students who had a radical prostatectomy (removal of the prostate) had the advice, “Take care of your penis!” – by which he meant I should keep having erections to keep things working! I’ve been taking 5 mg of Cialis daily to keep the blood flowing to my nether regions. That does help maintain erections, but having an erection and not really wanting to do anything about it is quite a new experience.  And the erections are far and few between.  I know it’s taxing on my wife who told me, “This is unfair to a horny, middle-aged woman!”  We remind ourselves that this should be reversible after the ADT treatment is done (for men on longer term treatments, it’s not) and we keep trying.  Her beauty and caring help a lot to that end.

Diana tells me I’m losing muscle mass and that I need to start working out.  I do see that somewhat, but I’ve always been one to avoid regimented exercise.  I try to take a walk most days and just started on a 21 day/15-minute per day yoga challenge.  My son said he’d be my personal trainer – but it’s just finding the time when our schedules mesh and my stomach won’t be upset.  I want to start hiking again after being out with my brother last week – I sure do miss the mountains.  I’m looking forward to skiing this winter and should probably get in shape for that (if not for my own survival).

The mood swings and weepy moments haven’t been too bad so far and hopefully will hold off during the next 4 months.  I’ve read many posts about men who are downright cruel to their wives when on ADT.  Fortunately, I know Diana will whack me upside the head if that ever happens, so at least I have that going for me.  I do find myself tearing up more often at little things.  I get daily e-mails from the UsTOO Prostate Cancer Support Group with links to new posts.  This is an amazing support group where people share with and care for each other. Lately, the posts that I’ve been drawn to are about those who didn’t make it or are not doing very well.  I feel for them and their spouses and pray that it won’t come to that for us (at least for a while).  But they really tear at my heart strings.  I’ll just blame it on the ADT.

The other side effect which has been troublesome is my bowels which is from the radiation, not the ADT.  Acute radiation proctitis (inflammation and damage to lower part of the colon) from radiation therapies like Cyberknife is common, but it usually clears up after 3-4 weeks.  I’m still having symptoms after 2+ months. Chronic radiation proctitis happens in about 4% of all Cyberknife patients.   The worst part of this is not knowing whether I’m going to fart or shart – and the latter happens more frequently than I’d like.  I always have to carry a spare pair of underwear with me (at least I’m not wearing a diaper) just in case.  I talked to the radiologist last week about this and he told me to add some fiber to my diet by taking Metamucil for a couple of weeks to see if that clears things up.  (It reminds me of MSU Professor Greg Keeler’s song, “Give Us Fiber”). Diet can have a big effect on this and two items that are to be avoided are coffee and alcohol (at least bacon wasn’t explicitly singled out!).   This week, I’m going to reduce my alcohol intake and maybe try to go without my cappuccino a couple of mornings to see if that helps.  I’m supposed to give up things with sugar, but my bees produce some delicious honey and I can’t help but eat that occasionally (and honey has many other benefits).  I believe that if you eat a “forbidden fruit” but know that it will bring you a bit of joy, that feeling of well being will overwhelm the negative effects. Everything in moderation.

I started taking Metamucil last week, which reminded me of my great Uncle John.  He had a heart attack when he was in his 60’s and lived to around 90.  My Aunt Mary (his wife) babied him – telling him what he could and could not eat so I guess it paid off.  As a kid when we were up in Vermont during the summer, I remember him taking his Metamucil every day – morning and evening.  John was a very kind soul – I was thinking the other day that he would have made a great beekeeper.  He used to take me down to the lake and stand there while I fished for hours.  We didn’t talk much, but he would watch over me – never fishing himself but helping me bait hooks, untangle lines and be a presence.  I wish I’d been more curious and talked with him about his life.  (Heck, I wish I could find a picture of him, even).

I got my 3rd monthly Lupron shot last Wednesday (3 down, 3 to go!).  I think the next time I’ll just get a 3 month dose so I don’t have to go to the doctor and pay sit around in her waiting room for a 5 minute consultation (but that’s another story).  Before each of last 2 shots, I’ve gotten my PSA checked.  The radiation oncologist told me that at 3 months, my PSA would be down around 2 (it was 4.5 in January).   At one month, it had dropped to 3.2 which was good news, but I was hoping for better.  This past week, it was down to .56 which was the first good news I’ve had since this whole thing started!  I know that ADT is making it lower than it would normally be, but it means that things are working!

PSA - August 2015

PSA – August 2015

I continue with my meditation practice, especially the gratitude mantra.   I’m grateful to my friends and family who make me appreciate all the wonderful people I have in my life.  I’m grateful for the doctors and their staff who are there for treatment and advice. I’m grateful that for the most part, things are better (in some cases and especially no worse) than what was to be expected with my choice of treatment.  Most of all, I’m grateful for my loving wife who sticks by me and is my main support.  I’m sorry she has to go through this with me, but I can’t imagine anyone else I would want there by my side.

Diana in Venice

Diana in Venice

Share
This entry was posted in Prostate Cancer. Bookmark the permalink.

5 Responses to PSA Update #3

  1. Julie says:

    I applaud your bravery in posting so candidly (and humorously)! Glad to hear that you are seeing some good results (after all the other stuff, you deserve a break, right?) You’re going to get through this!

    P.S. Love Mrs. Doubtfire! That scene was hysterical!

    • Don says:

      Thanks, Julie! It’ll be just like Mrs. Doubtfire – lots of humor, angst and tears along the way, but in the end a happy, but different, outcome.

      One of my hives has a really bad mite problem so it’s something new to concentrate (and worry) about. Not sure what I’m going to do, but I’m sure I’ll blog about it!

  2. Pingback: Mites 1, BnB1 0 | Buddha And The Bees

  3. Pingback: PSA – Update #4 | Buddha And The Bees

  4. Pingback: Thanksgiving Gratitude | Buddha And The Bees

Leave a Reply

Your email address will not be published. Required fields are marked *